Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS Atlanta, GA

May 3, 2022Montgomery County, Toombs County, Wheeler County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2022, 3:44 PM EDT for Montgomery County, Toombs County, Wheeler County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 3:44 PM EDT (19:44 UTC)
Expired
May 3, 2022, 4:30 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, GA, Toombs County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 112 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:50 PM EDTHAIL 0.7Alston, GADIME SIZED HAIL WAS REPORTED AT A BUSINESS IN ALSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS52 KFFC 031944
SVRFFC
GAC209-279-309-032030-
/O.NEW.KFFC.SV.W.0056.220503T1944Z-220503T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
344 PM EDT Tue May 3 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Toombs County in southeastern Georgia...
  Southeastern Wheeler County in central Georgia...
  Southern Montgomery County in central Georgia...

* Until 430 PM EDT.

* At 344 PM EDT, a severe thunderstorm was located over Uvalda, or 11
  miles southeast of Mount Vernon, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Vidalia, Uvalda, Higgston, Santa Claus, Alston, Center,
  Toombs Central, McNatt Falls, South Thompson, English Eddy, Rock
  Springs, Cedar Crossing, Johnson Corner, Charlotteville and Grays
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3207 8264 3229 8236 3199 8222 3195 8239
      3196 8240 3195 8241 3197 8243 3196 8246
      3197 8248 3196 8250 3195 8248 3195 8249
      3196 8251 3196 8257 3193 8261
TIME...MOT...LOC 1944Z 245DEG 11KT 3202 8251 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
502 
WWUS52 KFFC 031958
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
358 PM EDT Tue May 3 2022

GAC209-279-309-032030-
/O.CON.KFFC.SV.W.0056.000000T0000Z-220503T2030Z/
Toombs GA-Wheeler GA-Montgomery GA-
358 PM EDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL TOOMBS...SOUTHEASTERN WHEELER AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 358 PM EDT, a severe thunderstorm was located over Uvalda, or 10
miles northwest of Plant Hatch, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lyons, Vidalia, Uvalda, Higgston, Santa Claus, Alston, Center, Toombs
Central, McNatt Falls, South Thompson, English Eddy, Rock Springs,
Cedar Crossing, Johnson Corner, Charlotteville and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3213 8256 3229 8236 3199 8222 3195 8239
      3196 8240 3195 8241 3197 8243 3196 8246
      3197 8248 3196 8250 3195 8248 3195 8249
      3196 8251 3196 8257 3193 8261
TIME...MOT...LOC 1958Z 245DEG 11KT 3204 8246 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
882 
WWUS52 KFFC 032020
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Tue May 3 2022

GAC209-279-309-032030-
/O.EXP.KFFC.SV.W.0056.000000T0000Z-220503T2030Z/
Toombs GA-Wheeler GA-Montgomery GA-
420 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOMBS...SOUTHEASTERN
WHEELER AND SOUTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 430 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3213 8256 3229 8236 3199 8222 3195 8239
      3196 8240 3195 8241 3197 8243 3196 8246
      3197 8248 3196 8250 3195 8248 3195 8249
      3196 8251 3196 8257 3193 8261
TIME...MOT...LOC 2020Z 245DEG 11KT 3206 8240 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:06 PM EDT, 38 minutes earlier.

Area forecast discussion, May 3, 3:06 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
306 PM EDT Tue May 3 2022

.SHORT TERM /Tonight through Wednesday Night/...

Summer time has arrived. Daytime heating could lead to a few
convective driven thunderstorms across the area; however  RH values
remain on the low side today, with minimal values falling into the
low 40s and mid 30s this afternoon. Dry air aloft and minimal lift
in the area will likely help to keep the lid on widespread
thunderstorm development. A weak boundary combined with the effects
of the sea breeze could spawn a few thunderstorms across the eastern
and central part of the CWA. With steep low level lapse rates and
moderate CAPE (up to 3,000J/KG) there could be the threat of
isolated downbursts and severe hail.

Some models, especially the HRRR, has a quick wave out ahead of a
weak boundary that could bring a line of thunderstorms into NW
Georgia including the metro area. But given the unimpressive
parameters, it's unlikely that this will produce any severe weather
other than gusty winds and some brief heavy rain.

A CU field has been growing and expanding over the past few hours
out ahead of a stationary front off to the west. Strong southerly
flow at 5 to 10 kts could gust up to 20kts this afternoon.
temperatures are expected to be in the mid to upper 80s today; with
some areas across central GA reaching the low 90s. This trend of
warm temperatures will likely continue into the long term.

Vaughn

.LONG TERM /Thursday through Tuesday/...

Active weather is expected for the first half of the extended
forecast, with a cold front moving through on Friday. The second
half of the extended forecast looks fairly quiet with high pressure
and drier conditions.

The summer-like pattern will last through the end of the week. A
stalled front across northern Ga on Thursday will push northward on
Friday as a warm front, leaving all of the CWA within the warm
sector ahead of the approaching cold front. The front looks to move
through on later Friday/early Saturday.

High pressure will build in behind the front later Saturday. A
cooler and drier airmass will settle over the CWA for the late
weekend into very early next week. Temps/humidity will quickly
moderate towards more early summer like values by the middle of the
week.

Thunderstorms are anticipated along and ahead of the cold front on
Friday. Lapse rates look to be weak at this time, but shear and
instability are looking to be fairly decent and in phase. A few
strong storms will definitely be possible with some potential for a
few severe thunderstorms.

NListemaa

&&

.AVIATION...
18Z Update...

Scattered CU field will gradually fill in this afternoon creating a
SCT250 deck with FEW050 possible. Afternoon diurnal TSRA is possible
today with VCSH beginning at 20Z. A Prob30 is in place from 04 to
08Z for a line of TSRA but confidence remains low at this time.
Winds will remain SW at 10 to 15kts gusting up to 25kts this
afternoon. Some low visbi/FG is possible in the morning, but it's
looking increasingly like it will be a localized incident.

//ATL Confidence...18Z Update...
Low to medium on TSRA overnight and morning fog.
High on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  87  61  88 /  20  30   0  10
Atlanta         66  86  64  88 /  30  40   0  20
Blairsville     60  80  55  82 /  50  50   5  20
Cartersville    63  85  59  88 /  50  40   0  20
Columbus        65  90  65  91 /  10  20   5  10
Gainesville     65  85  62  86 /  30  40   0  20
Macon           63  92  63  93 /  10  20   5  10
Rome            64  85  60  89 /  50  40   0  20
Peachtree City  63  87  62  90 /  20  30   5  20
Vidalia         65  92  67  93 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Vaughn
LONG TERM....NListemaa
AVIATION...Vaughn
Hazardous weather outlook, May 3, 11:49 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Tue May 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible on today with gusty winds,
lightning, and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms are possible on Wednesday and Thursday and
will become more numerous on Friday as a storm system moves
through. Isolated storms may linger on Saturday and Sunday.

Potential hazards with any storms that develop include gusty winds,
lightning, and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 3:25 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
325 PM EDT Tue May 3 2022

GAZ112-113-032015-
Toombs GA-Montgomery GA-
325 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of central Toombs and
southeastern Montgomery Counties through 415 PM EDT...

At 325 PM EDT, a strong thunderstorm was near Center, or 7 miles
southwest of Lyons, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lyons, Vidalia, Uvalda, Higgston, Santa Claus, Alston, Center, Toombs
Central, Ohoopee, New Branch, Ponderosa, South Thompson, Rock
Springs, Cedar Crossing and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3205 8252 3222 8246 3221 8221 3194 8228
TIME...MOT...LOC 1925Z 284DEG 11KT 3213 8243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:03 PM EDTSpecial Weather StatementFFCBibb27 min
May 2, 8:05 PM EDTSpecial Weather StatementFFCCobb25 min
May 2, 9:17 PM EDTSpecial Weather StatementFFCJasper28 min
May 3, 3:25 PM EDTSpecial Weather StatementFFCToombs50 min
May 3, 3:52 PM EDTSpecial Weather StatementFFCTelfair23 min
May 3, 4:27 PM EDTSpecial Weather StatementFFCWheeler33 min
May 3, 4:32 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.